Alert archive / South Dakota / Tornado Warnings in 2024

Tornado Warning 27, NWS Sioux Falls, SD

July 31, 2024Hutchinson County, South Dakota

NWS Sioux Falls, SD issued this tornado warning at Jul 31, 2024, 7:16 PM CDT for Hutchinson County, South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2024, 7:16 PM CDT (00:16 UTC)
Expired
Jul 31, 2024, 7:45 PM CDT
In force
29 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Hutchinson County, SD

The radar

The Sioux Falls radar (KFSD), 88 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2024-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2024-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-364 J/kg
Mixed-layer LCL
1850 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

198 
WFUS53 KFSD 010016
TORFSD
SDC067-010045-
/O.NEW.KFSD.TO.W.0027.240801T0016Z-240801T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sioux Falls SD
716 PM CDT Wed Jul 31 2024

The National Weather Service in Sioux Falls has issued a

* Tornado Warning for...
  Southeastern Hutchinson County in southeastern South Dakota...

* Until 745 PM CDT.

* At 715 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 8 miles west of Menno, or 15 miles southeast of
  Parkston, moving northeast at 50 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Clayton around 720 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4322 9801 4348 9766 4340 9752 4334 9744
      4317 9769 4317 9787
TIME...MOT...LOC 0015Z 222DEG 42KT 4328 9773 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

IG
2 follow-up statements
562 
WWUS53 KFSD 010029
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
729 PM CDT Wed Jul 31 2024

SDC067-010045-
/O.CON.KFSD.TO.W.0027.000000T0000Z-240801T0045Z/
Hutchinson SD-
729 PM CDT Wed Jul 31 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR CENTRAL
HUTCHINSON COUNTY...

At 729 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles northwest of Menno, or 15 miles southeast of
Parkston, moving northeast at 35 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Clayton around 735 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4324 9795 4346 9764 4340 9752 4334 9744
      4318 9770
TIME...MOT...LOC 0029Z 225DEG 30KT 4330 9770 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

IG
361 
WWUS53 KFSD 010040
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
740 PM CDT Wed Jul 31 2024

SDC067-010050-
/O.EXP.KFSD.TO.W.0027.000000T0000Z-240801T0045Z/
Hutchinson SD-
740 PM CDT Wed Jul 31 2024

...THE TORNADO WARNING FOR CENTRAL HUTCHINSON COUNTY WILL EXPIRE AT
745 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However, heavy
rain is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern South Dakota.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.

Remember, a Severe Thunderstorm Warning still remains in effect for 
portions of Hutchingson and Hanson Counties until 8:15 PM.

&&

LAT...LON 4324 9795 4346 9764 4340 9752 4334 9744
      4318 9770
TIME...MOT...LOC 0040Z 222DEG 42KT 4339 9759 

$$

IG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jul 31, 6:00 PM CDT, 1 hour 16 minutes earlier. Its key messages:

  • Level 3 of 5 risk for severe weather this afternoon and evening. Timing is still somewhat uncertain, but latest thinking would delay onset and may reduce coverage across our forecast area. Still looking at a potential for large hail (2+ inches) and wind gusts in excess of 70 mph where storms do form, are the main hazards. Although risk is low, a tornado cannot be ruled out.
  • Locally heavy downpours may also bring 2+ inches of rain to isolated locations today and tonight.
  • Light showers or an isolated thunderstorm may linger into Thursday east of I-29. Otherwise, near normal temperatures and mostly dry conditions into the weekend.
Area forecast discussion, Jul 31, 6:00 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
600 PM CDT Wed Jul 31 2024

.KEY MESSAGES...

- Level 3 of 5 risk for severe weather this afternoon and
  evening. Timing is still somewhat uncertain, but latest
  thinking would delay onset and may reduce coverage across our
  forecast area. Still looking at a potential for large hail
  (2+ inches) and wind gusts in excess of 70 mph where storms do
  form, are the main hazards. Although risk is low, a tornado
  cannot be ruled out.

- Locally heavy downpours may also bring 2+ inches of rain to
  isolated locations today and tonight.

- Light showers or an isolated thunderstorm may linger into
  Thursday east of I-29. Otherwise, near normal temperatures and
  mostly dry conditions into the weekend.

&&

.DISCUSSION...
Issued at 318 PM CDT Wed Jul 31 2024

LATE THIS AFTERNOON-TONIGHT: Despite abundant near surface
moisture as evident in mid-upper 70s dew points across the
region, broad cloud debris from convection to our north and
south, along with a stabilizing wave that pushed north across
southeast SD over the past couple of hours. This along with a
slightly slower timing of the approaching wave looks to be
delaying the onset of storms across our forecast area this
afternoon. Current thinking now has a low chance of convection
in our area through 5-6pm, with increasing potential thereafter
as new storms developing ahead of the upper wave in north
central SD move east and develop southward. This would mainly
impact areas north of, to perhaps near I-90 this evening, with
the threat diminishing by 11pm to midnight. Given the robust
instability above our stable near-surface layer, still think
that large to significant hail is a possibility, along with wind
gusts in excess of 70 mph. Locally heavy rain also remains a
secondary threat given precipitable water approaching 2 inches,
warm cloud depths exceeding 11-12kft and 850mb dew points even
nearing 70F/20+C.

THURSDAY-SATURDAY: Strong upper ridge builds across the western
CONUS, placing our forecast area in weak flow aloft, especially for
Thursday-Friday. Could still see some lingering clouds and/or some
instability showers in our far east Thursday with cyclonic flow
around the back side of the departing upper wave. If that occurs, it
could hold temps a bit cooler over southwest MN/Iowa Great Lakes.
Overall, though, if we can fully mix we should be looking at highs
in the 80s Thursday, climbing a few degrees into the mid 80s to
lower 90s Friday, warmest in south central SD.

Thermal ridge ahead of a subtle wave on Saturday could allow for
slightly warmer temperatures building in on Saturday, especially in
our western counties. This area will be more likely to mix down
slightly lower dew points, though, so currently looking at heat
indices holding shy of advisory criteria.

SATURDAY NIGHT-WEDNESDAY: Aforementioned wave flattens the ridge
across the Dakotas/Minnesota, allowing the northern jet stream to
dip into the far northern CONUS for the latter half of the week and
into next week. This could bring a return to a more active pattern
for the later periods of this forecast, along with temperatures that
are near to perhaps even slightly below normal for early August.
However, details at this range are low confidence given variations
among the models.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 555 PM CDT Wed Jul 31 2024

Storms have been slow to develop across the area this afternoon,
and confidence in timing and coverage continues to be low. Even
so, some thunderstorm activity is expected to develop this
evening, and any storms will be capable of producing hail to 2
inches and wind gusts to 60 kts. Any addition, locally heavy
rain will be possible in heavier storms. Much of the activity
will track east of the area after 06Z, though a few stray
showers may linger east of Interstate 29 even into Thursday.
With low pressure moving across the area, winds will be variable
in the evening, trending to northwesterly later tonight into
Thursday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...JH
AVIATION...JM
Hazardous weather outlook, Jul 31, 4:13 PM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
413 PM CDT Wed Jul 31 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-012115-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
413 PM CDT Wed Jul 31 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Although uncertainty remains in timing and coverage, thunderstorms
are expected by this evening through late tonight. Strong to severe
storms are possible with large hail up to 2 inches and wind gusts to
70 mph. Although risk is low, a tornado cannot be ruled out. Rainfall
amounts exceeding 2 inches may occur, leading to ponding of water in
low lying or urban areas or isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hot and humid conditions return late week and into the weekend with
heat index values in the upper 90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jul 31, 6:50 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
650 PM CDT Wed Jul 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     Hail             Burke                   43.18N 99.29W
07/31/2024  M1.00 Inch       Gregory            SD   Law Enforcement

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 7:35 PM CDTSevere Thunderstorm WarningFSDHanson, Hutchinson18 min
Jul 31, 8:09 PM CDTSevere Thunderstorm WarningFSDBrookings36 min
Jul 31, 8:14 PM CDTSevere Thunderstorm WarningFSDLake46 min
Jul 31, 8:39 PM CDTFlash Flood WarningFSDBrookings, Kingsbury, Lake, Moody3 hr
Jul 31, 8:43 PM CDTSevere Thunderstorm WarningFSDBrookings, Moody47 min
Jul 31, 9:08 PM CDTSevere Thunderstorm WarningFSDKingsbury25 min
Jul 31, 9:14 PM CDTSevere Thunderstorm WarningFSDMinnehaha, Moody46 min
Jul 31, 9:58 PM CDTSevere Thunderstorm WarningFSDBon Homme, Hutchinson, Yankton32 min
Jul 31, 10:26 PM CDTSevere Thunderstorm WarningFSDMcCook10 min

Nearby

Tornado Warnings in South Dakota, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.